MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MONOPOLAR CAUTERY

INTUITIVE SURGICAL, INC ENDOWRIST; MONOPOLAR CAUTERY
Model Number 420142-09
Medical Device Problem Code Arcing (2583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted radical tonsillectomy surgical procedure, there was arcing on the tip of monopolar cautery instrument.Post the arcing event, it was found that the instrument had burn signs.There was no grounding location for the arcing, as it could be seen while in air.The procedure was completed with no reported injury.
 
Additional Manufacturer Narrative
Based on the claim against the product noting arcing event, an investigation is in progress to determine the cause of this reported.Additional information is being gathered to determine the contribution of the device to the customer reported issue.A review of the provided image was performed by an intuitive surgical, inc.(isi) failure analysis engineer.The following additional information was provided: the monopolar cautery instrument does appear to have some discoloration at the distal end.It is difficult to tell for sure from the image, but the instrument tube adapter may have damage at the distal tip.In order to determine the root cause the instrument will need to be returned.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the monopolar cautery instrument with an alleged issue to perform failure analysis and the customer reported complaint was replicated/confirmed.Failure analysis found the primary failure of thermal damage to the tube adapter to be related to the customer reported complaint.During visual inspection, the instrument was found to have thermal damage at the tip the adapter.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The setting used on the generator was 50 for cutting and 50 for coagulation.The instrument released energy and began arcing almost immediately on several attempts.Inspection of the adapter showed the tip was burned and melted.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
MONOPOLAR CAUTERY
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17091977
Report Number2955842-2023-16071
Device Sequence Number20376520
Product Code NAY
UDI-Device Identifier00886874119136
UDI-Public(01)00886874119136(10)T10201207
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420142-09
Device Catalogue Number420142
Device Lot NumberT10201207 591
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/13/2023
Supplement Date Received by Manufacturer08/15/2023
Initial Report FDA Received Date06/08/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/09/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown